Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 253, NWS Las Vegas, NV

September 9, 2022Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2022, 3:24 PM PDT for Nye County, Nevada. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2022, 3:24 PM PDT (22:24 UTC)
Expired
Sep 9, 2022, 5:15 PM PDT
In force
111 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Nye County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS55 KVEF 092224
FFWVEF
NVC023-100015-
/O.NEW.KVEF.FF.W.0253.220909T2224Z-220910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
324 PM PDT Fri Sep 9 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Nye County in south central Nevada...

* Until 515 PM PDT.

* At 324 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates that between 
  0.75 and 1.5 inches of rain have fallen. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Nye County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11643 3737 11631 3720 11626 3710 11634
      3708 11644 3711 11664 3728 11665 3737 11659

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
725 
WGUS75 KVEF 092307
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
407 PM PDT Fri Sep 9 2022

NVC023-100015-
/O.CON.KVEF.FF.W.0253.000000T0000Z-220910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
407 PM PDT Fri Sep 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR CENTRAL NYE COUNTY...

At 407 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates between 1.0 and 1.5 
inches of rain have fallen. Additional rainfall amounts up to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Nye County

The Pahute Mesa rain gauge has recorded 1.03 inches of precipitation 
so far, with 0.93 inches of that precipitation falling within a one 
hour period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 11643 3737 11631 3720 11626 3710 11634
      3708 11644 3711 11664 3728 11665 3737 11659

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
949 
WGUS75 KVEF 100007
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
507 PM PDT Fri Sep 9 2022

NVC023-100017-
/O.EXP.KVEF.FF.W.0253.000000T0000Z-220910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
507 PM PDT Fri Sep 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
CENTRAL NYE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3744 11643 3737 11631 3720 11626 3710 11634
      3708 11644 3711 11664 3728 11665 3737 11659

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:24 PM PDT, 1 hour earlier.

Area forecast discussion, Sep 9, 2:24 PM PDT, 1 hour before
Area Forecast Discussion
National Weather Service Las Vegas NV
224 PM PDT Fri Sep 9 2022

.SYNOPSIS...Tropical Storm Kay will bring deep moisture to the
Desert Southwest through Saturday. Flash Flood Watches have been
issued for much of southeastern California, as well as parts of
southern Nevada and northwest Arizona. Moisture from Kay will linger
over the region through early next week before the remnant
circulation eventually moves inland, keeping chances of showers and
thunderstorms in the forecast. There are some signs of drying late
in the week.
&&

.SHORT TERM...through Sunday night. First reports of rain have
finally been received from the Morongo Basin early this afternoon.
This was associated with the outermost fringes of Tropical Storm
Kay, which was looking neither healthy nor very tropical as it has
weakened from its wobble over the Baja peninsula plus colder ocean
waters. As expected, temperatures have come down from yesterday,
especially under Kay's cirrus canopy which covered areas along and
south of a line from Olancha to Desert Rock to Colorado City. Very
sticky air had made it as far north as the Coachella Valley, with a
dewpoint of 75F at Thermal. This air will continue to trek north,
fueling the potential for heavy rain over the Mojave Desert over the
weekend. High resolution models have neither model to model nor run
to run continuity in placing the bands of heaviest precip, which is
not especially surprising, so have chosen to leave the Flood Watch
in place rather than trying to be any more specific. In short: some
places are going to receive heavy rain, some places a very short
distance away are going to receive much less, and differentiating
the heavy rain location from the not-heavy-rain location nearby will
be possible at very short time ranges. Coarser resolution models
have been in agreement for a while that precipitable water values
will drop substantially on Sunday, but whether that will translate
into an end to the flooding threat will depend on how much rain
falls through Saturday night.

.LONG TERM...Monday through Friday.

Approaching trough pushing into the Western US next week will begin
to absorb some of the midlevel remains of Kay keeping the chances of
showers and thunderstorms alive Monday and Tuesday. By midweek,
chances will begin to shift eastward, favoring the Southern Great
Basin and Northwest Arizona while points further west start to dry
out. Temperatures will remain on the cool side of normal thanks to
the abundance of moisture and decreasing heights under the western
trough.
&&

.AVIATION...For Harry Reid...South to southeast winds around 10KT
this afternoon will occasionally gust up to 20KT 21Z through 02Z
this evening. Expecting the the valley to remain dry this afternoon
with the closest precipitation chances being in the mountains to the
west, moving off the the north and west. Increasing mid to high
clouds are likely this afternoon.

Moderate confidence in the overnight through Saturday afternoon
forecast. Precipitation chances increase overnight, especially after
06Z, as moisture from the tropical system off the California coast
move north. Expecting a band of showers to move into the valley
around around 08Z, with the best chance for rain and higher impacts
being around 12Z through about 18Z. Periodic rain and CIGs to 8000ft
or less are possible with the this band of precipitation. After 18Z,
there should be a lull in the precipitation in the valley and CIGs
should improve slightly from when the rain band moves through
Saturday morning. South winds overnight will remain above 10KT
through around 09Z, but gusts should end after sunset. Light winds
less than 10KT are likely Saturday morning through the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...There will be some shower and thunderstorm activity
this afternoon, mainly over the mountains of southern California as
well as southwest portions of the Great Basin. Best chance should be
in and around KBIH this afternoon, with occasional thunderstorms and
gusty winds possible at KBIH this afternoon and early evening.
Breezy south to southeast winds are expected today, with gusts 20-
25KT likely at times. Winds will diminish after sunset.

Overnight, expecting precipitation chances to increase for south to
north through the night associated with the incoming tropical
system. Rain will be possible through southern Nevada, Southern
Mohave County, and southern Inyo County tonight through Saturday mid-
morning. Expecting off and on rain bands as opposed to a large area
of rain for precipitation activity. Showers are possible at all TAF
sites at some point through the TAF period. With the rain, expect
CIGS 5000-8000ft at times, as well as visibility down to 5SM with
any heavier rain. Winds will fall to 10KT or less at all TAF sites
except for KDAG which will see continued east winds 10-15KT through
the night and Saturday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.